Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Duluth, MN

April 15, 2003Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 15, 2003, 12:20 AM CDT for Lake County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 12:20 AM CDT (05:20 UTC)
Expired
Apr 15, 2003, 1:15 AM CDT
In force
55 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Lake County, MN

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS53 KDLH 150520
SVRDLH
MNC075-150615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1219 AM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST MINNESOTA

* UNTIL 115 AM CDT

* AT 1219 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 12 MILES SOUTHWEST OF SNOW BANK LAKE...OR ABOUT 10 MILES
  EAST OF ELY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNOW BANK LAKE AROUND 1230 AM CDT...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER IS LIKELY WITH THIS STORM. 
TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4798 9175 4780 9172 4784 9105 4806 9103

$$

ERF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:30 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 14, 3:30 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT MON APR 14 2003

SHORT TERM FOCUS IS ON CONVECTION...WITH THE LONG TERM FOCUS ON
POTENTIAL FOR MIXED WINTER PRECIPITATION.

THE MODELS DIFFER SOMEWHAT IN THEIR HANDLING OF QPF TONIGHT...
VERY TYPICALLY OF SUMMER CONVECTION. LIKE THE SPC/HPC HANDLING
OF THE THUNDERSTORM POTENTIAL VERY MUCH. SHOULD BE SOME
CONVECTIVE DEVELOPMENT DURING THE EVENING. LI FROM MSAS AT
-5 TO -7 C JUST AHEAD OF THE FRONTAL BOUNDARY. A STRENGTHENING
LOW LEVEL JET AHEAD OF THIS FRONT WILL CAUSE STRONG LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE FRONT. THINK THE STORMS WILL
BE OF AN ELEVATED NATURE...DUE TO THE STRONG CAP IN PLACE. WILL
MAINTAIN ISOLATED WORDING FOR THE NW PORTION OF THE CWA...WITH
CHANCE POPS THE REST OF THE AREA.

ONLY AN ISOLATED TSRA ON TUESDAY AFTERNOON IN NW WI...AS THE
FRONT WILL STALL OUT NEAR OR JUST SOUTH OF THAT AREA. STRONG
NE WINDS WILL ALSO BE A BIG STORY...AS THEY CRANK UP IN RESPONSE
TO CYCLOGENESIS OVER THE PLAINS. COULD SEE SOME GUSTS INTO THE
40S IF THIS THING DEVELOPS AS PROJECTED.

THE SITUATION GETS A LITTLE MORE INTERESTING ON TUESDAY NIGHT AND
WEDNESDAY...AS A MASSIVE UPPER LEVEL STORM HEADS NORTHEAST OUT
OF THE PLAINS. THE MODELS STRONGLY DIFFER...WITH AVN BRINGING HEAVY
PRECIPITATION QUICKLY NORTHWARD THROUGH OUR CWA TUESDAY NIGHT...AND
ETA MAINTAINING A DRY FORECAST FOR OUR NORTHERN CWA. WITH THIS
SAID...WILL HAVE TO AGREE WITH HPC AND GO WITH A COMPROMISE SOLUTION
BETWEEN ETA AND CANADIAN...AS ETA HAS BEEN TRENDING FARTHER NORTH
WITH SUCCESSIVE MODEL RUNS. AM A BIT CONCERNED THAT THERE MAY BE
SOME ICE TUESDAY NIGHT...BUT WITH TEMPERATURES IN THE 80S TODAY...
THE GROUND WILL BE QUITE WARM. STILL...WITH STRONG CAA FROM THE
NE...THERE DEFINITELY COULD BE SOME ICE. WILL PLAY IT WITH A MIX FOR
NOW...WITH THE HOPES THAT THE MODELS HAVE A BETTER HANDLE ON THE
SITUATION WITH SUBSEQUENT MODEL RUNS. WILL BE A MAJOR BATTLE BETWEEN
THE STORM IN THE PLAINS WITH ALL ITS GULF MOISTURE AND THE EXTREMELY
DRY HUDSON BAY HIGH.

TEMPS ARE QUITE TRICKY...ALTHOUGH MOS GUIDANCE NOT TOO FAR APART.
WILL ONLY MAKE SOME MINOR CHANGES THERE.

.DLH...NONE.

DAP
Hazardous weather outlook, Apr 14, 7:18 AM CDT, 17 hours 2 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AN ADVANCING TROUGH
THIS AFTERNOON OR EVENING.  THERE IS A SLIGHT CHANCE THAT SUCH
THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN DURING THIS TIME.
THUNDERSTORMS ARE ALSO ACCOMPANIED BY LIGHTNING...WHICH IS
DANGEROUS IF IT STRIKES THE SURFACE.

A COMBINATION OF TEMPERATURES IN THE UPPER 70S...WINDS OF 15 TO 20
MPH...AND RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL
CREATE A FIRE HAZARD CLOSE TO BUT LESS SEVERE THAN THOSE NEEDED
FOR A RED FLAG WARNING IN AREAS OF MINNESOTA WEST AND SOUTH OF
DULUTH...AND IN NORTHWEST WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ACCUMULATING SNOW IN SOME AREAS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED IF SEVERE THUNDERSTORMS
DEVELOP LATE THIS AFTERNOON OR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:41 PM CDTSevere Thunderstorm WarningDLHSaint Louis64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.